Texas, 2018

Hail in Texas, November 11 to 12, 2018

November 11 to 12, 2018 · NWS FWD · 3 events in 3 counties and zones

A strong upper level storm system and a cold front together produced a round of thunderstorms Sunday night, a few of which produced severe hail over Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong upper level storm system and a cold front together produced a round of thunderstorms Sunday night, a few of which produced severe hail over Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 11, 6:37 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Nov 11, 6:37 PM CST, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
637 PM CST Sun Nov 11 2018

.AVIATION...
00 UTC TAF Cycle

Concerns---Ceiling, wind and precipitation trends at all TAF
sites. Low thunder potential at Waco tonight.

The main theme over the next 24 to 30 hours at all terminals will
be very poor flying conditions. For the Metroplex...the last
vestiges of VFR continue to dwindle this evening as low level
moistening continues over the next several hours. MVFR will
persist at Metroplex TAFs through around 0600 UTC. Thereafter,
moistening below FL010 due to persistent precipitation is likely.
Despite the increase in precipitation, thunder should remain
mostly south of D10 where better instability resides. Persistent
IFR to near LIFR cigs are anticipated overnight and into the first
half of the day on Monday. MVFR visibility will be the rule,
though slightly heavier downpours beneath any showers may result
in some IFR visby.

At Waco...IFR cigs will become more persistent over the next few
hours as showers stream northward with even a few periods of LIFR
possible. Instability is building across Central Texas though
based on total lightning observations and the current radar
presentation, I'm apt to believe that thunder is unlikely. For
now, I'll maintain a few hours of VCTS at Waco, but it's possible
that thunder will be removed altogether at the 0300 UTC
amendments if storm activity is sparse. IFR vis will also be
possible at Waco with heavier rain.

MVFR cigs are expected to return at all TAF sites late Monday as
drier air filters in. If dry air really surges southward, I
wouldn't be surprised to see a few sites with cigs above FL020,
but at this time, confidence is low in this occurring.

Winds at all sites will steadily back to the north through the
overnight hours with increasing speeds becoming more likely after
daybreak Monday. Sustained wind speeds will exceed 20 knots by
noon on Monday with gusts into the 30 to 35 knot range as surface
pressures rise rapidly to the west and northwest. There could be
some crosswind issues on runways with a 13/31 configuration with
these wind gusts.

Bain

&&

.DISCUSSION... /Issued 338 PM CST Sun Nov 11 2018/

Cool and mostly cloudy conditions persist across almost the
entire area this afternoon with the lone exception being our far
northwest counties. Some peeks of sun in that area have allowed
temperatures to climb to near 60 degrees while the rest of the
area remains in the upper 40s and 50s.

Conditions will deteriorate later tonight ahead of a powerful
upper trough and cold front. Low level warm moist advection will
increase across North and Central Texas this evening allowing
cloud heights to lower and scattered showers to increase in
coverage. The initial area of showers and thunderstorms ongoing
across our far southeastern counties will likely lift off to the
northeast through the evening, however additional showers and
perhaps a few thunderstorms will continue to develop and
overspread North Texas during the overnight hours. PoPs will
really ramp up across the region after 10 pm or so. Mid level
lapse rates will initially be fairly steep, although overall
instability is generally weak. The strongest updrafts could result
in a few strong thunderstorms with marginally severe hail being
the main threat. Otherwise, the overall severe threat appears low
at this time.

By late tonight as the upper trough to the west gets closer,
stronger forcing for ascent will arrive. The coupling of a
subtropical jet streak into the strong polar jet overnight should
keep most of North Texas and the Southern Plains in a broad area
of strong upper divergence. Precipitation coverage should be
highest during this time into the early morning hours on Monday.
Monday will be a nasty day with temperatures falling into the mid
30s by afternoon and gusty north winds. Rain will initially be
ongoing but should taper off from west to east through the late
morning hours. Nonetheless, with north winds around 20 mph, it
will feel much colder. Wind chills will drop into the low to mid
20s by afternoon.

Concerning the wintry precipitation potential...

This type of pattern usually brings the strong forcing and cold
air, but is notorious for drying out before thermal profiles
become sufficiently cold for snow. Latest model guidance suggests
that this time will be no different, with rain prevailing
initially in all locations. Analysis of forecast soundings across
the northwest counties show deep moisture persisting through about
8 am, before strong isentropic downglide associated with the mid
level dry slot surges into the area. This should effectively
eliminate any potential for snowfall. While confidence is fairly
high that rain will generally prevail, we'll keep a rain/snow mix
in across the northwest counties for a few hours into the
afternoon, when column temperatures will be sufficiently cold for
snow. If there is any lingering moisture, then a few flakes can't
be ruled out. Otherwise, precipitation should end from west to
east quickly by early afternoon. Some lingering drizzle or light
rain may persist east of I-35 into the evening. Temperatures will
continue to drop into the late evening with most of our counties
at or below freezing by midnight. Lows will drop into the low-mid
20s across the northwest with mid 20s to near 30 degrees
elsewhere. Despite some freezing temperatures a few nights ago,
we'll go ahead and issue a freeze warning areawide for Monday
night as this will definitely be the coldest night of the season.

The strongly positively tilted trough will still be to our west
on Tuesday with strong forcing for ascent overhead. The tilt of
the trough axis however will prevent any wrap around moisture from
working to the back side of the trough. This should result in
clearing skies and no chance for additional precipitation. It'll
still be cold on Tuesday with highs topping out in the lower 40s
areawide. A slow warmup is expected through the end of the week
with highs in the lower 60s by Friday and no additional rain
chances.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    42  43  28  42  27 / 100 100   5   5   0
Waco                46  47  30  45  26 / 100  80  10   5   0
Paris               39  41  28  40  24 /  90 100   5   0   0
Denton              41  42  27  42  24 / 100 100   0   0   0
McKinney            40  42  28  40  25 / 100 100   5   5   0
Dallas              43  44  29  43  28 / 100 100   5   5   0
Terrell             42  43  29  43  26 / 100 100  10   5   0
Corsicana           44  46  29  42  27 / 100  90  20   5   0
Temple              46  49  30  45  26 /  80  70  10   5   0
Mineral Wells       42  43  26  42  24 / 100  90   0   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 6 PM Monday to 9 AM CST Tuesday for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&

24/08
Hazardous weather outlook, Nov 11, 9:15 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
915 PM CST Sun Nov 11 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130315-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
915 PM CST Sun Nov 11 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated thunderstorms will be possible tonight, mainly across
Central and East Texas. Lightning and small hail will be the primary
hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated thunderstorms may occur Monday morning. Lightning will
continue to be the primary hazard with any storms.

In areas north and west of the Dallas/Fort Worth Metroplex, snow may
mix with the rain Monday afternoon before the precipitation comes to
an end. Light snow accumulation on grassy surfaces will be possible,
but significant impacts to travel are not anticipated.

A widespread freeze is expected Monday night. As many locations have
yet to see freezing temperatures this season, a Freeze Warning is in
effect for all of North and Central Texas.

Another freeze with even colder conditions will occur Tuesday night,
with all locations dropping into the 20s for an extended period of
time. A third consecutive freeze will follow Wednesday night. These
freezes will bring an end to the growing season.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Bain

In the hours before

Special weather statement, Nov 11, 9:15 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
915 PM CST SUN NOV 11 2018

TXZ158>160-120400-
Falls TX-McLennan TX-Bell TX-
915 PM CST SUN NOV 11 2018

...SPECIAL WEATHER STATEMENT...

At 915 PM CST, Doppler radar was tracking a strong thunderstorm over
Belton, moving northeast at 50 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Temple, Harker Heights, Belton, McGregor, Nolanville, Morgan's Point
Resort, Salado, Little River-Academy, Lorena, Troy, Bruceville-Eddy
and Moody.

LAT...LON 3105 9764 3128 9750 3132 9742 3136 9745
      3151 9736 3129 9700 3093 9745
TIME...MOT...LOC 0315Z 219DEG 42KT 3109 9749

Bain

The radar

The Ft Hood radar (KGRK), 49 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bell

When
November 11, 9:26 PM CST
Where
Bell County, 3.01 mi SSE of Moffat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.160, -97.450

A trained spotter produced pictures of one-inch diameter hail in the city of Morgan's Point, TX.

Hail, Robertson

When
November 12, 12:45 AM CST
Where
Robertson County, Calvert
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.980, -96.650

Broadcast media reported hail slightly larger than quarters in the city of Calvert, TX.

Hail, Limestone

When
November 12, 1:22 AM CST
Where
Limestone County, 2.98 mi SE of Oletha
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.335, -96.390

Emergency management reported golf ball sized hail near Oletha, or about 10 miles south of the city of Groesbeck, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791948, 791950, 791953.